Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 17, 2005, 8:50 AM EST for Okeechobee County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2005, 8:50 AM EST (13:50 UTC)
- Expired
- Mar 17, 2005, 9:45 AM EST
- In force
- 55 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 171351 SVRMLB FLC093-171445- /O.NEW.KMLB.SV.W.0005.050317T1350Z-050317T1445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 850 AM EST THU MAR 17 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN OKEECHOBEE COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITY OF OKEECHOBEE * UNTIL 945 AM EST * AT 848 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF OKEECHOBEE...AND MOVING RAPIDLY NORTHEAST AROUND 55 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAYLOR CREEK AND FOUR SEASONS ESTATES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 2711 8138 2696 8127 2715 8068 2745 8074 $$ 52
2 follow-up statements
000 WWUS52 KMLB 171359 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 858 AM EST THU MAR 17 2005 FLC093-171445- /O.CON.KMLB.SV.W.0005.000000T0000Z-050317T1445Z/ OKEECHOBEE FL- 858 AM EST THU MAR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 AM EST FOR SOUTHERN OKEECHOBEE COUNTY... AT 855 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF OKEECHOBEE...MOVING RAPIDLY NORTHEAST NEAR 60 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BASSWOOD ESTATES...WHISPERING PINES...TAYLOR CREEK...FOUR SEASONS ESTATES AND COUNTRY HILLS ESTATES. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2711 8138 2696 8127 2715 8068 2745 8074 $$ 52
000 WWUS52 KMLB 171429 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 927 AM EST THU MAR 17 2005 FLC093-171437- /O.CAN.KMLB.SV.W.0005.000000T0000Z-050317T1445Z/ OKEECHOBEE FL- 927 AM EST THU MAR 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OKEECHOBEE COUNTY IS CANCELLED... AT 925 AM EST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. HOWEVER...RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 2711 8138 2696 8127 2715 8068 2745 8074 $$ 52
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:30 AM EST, 6 hours 20 minutes earlier.
Area forecast discussion, Mar 17, 2:30 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 230 AM EST THU MAR 17 2005 .DISCUSSION... TODAY...CURRENT HEAVY RAIN AND THUNDER MAINLY CONFINED TO THE WEST CENTRAL COAST AND PROXIMITY...BUT WITH PATCHES OF LIGHT TO MODERATE RAIN FOR THIS FORECAST AREA. EXPECT TREND TO CONTINUE THROUGHOUT MORNING WITH TRAINING-TYPE MOTION AND PARALLEL ORIENTATION. SPEED CONVERGENCE MAXIMIZED BETWEEN TAMPA AND FORT MYERS ON COAST...BUT WITH PERIODIC DEEPER INLAND PENETRATION. ADAS ANALYSIS SHOWS SURFACE BOUNDARY ACROSS NORTH FLORIDA AS REFLECTED IN THE SURFACE WIND AND TD FIELDS WITH SLOW SOUTHWARD SAG. AS SUCH...MESSY DAY IN STORE WITH PLENTY OF ATMOSPHERIC MOISTURE IN PLACE WITHIN WARM SECTOR WITH PWAT VALUES NOW 1.7 TO 2.0 INCHES. CONTINUAL CONCERN IS FOR SEVERE WEATHER POTENTIAL DUE TO PERSISTENT DYNAMICS ALOFT. PENINSULA LOCATED ON THE RIGHT REAR OF THE 300MB JET SCREAMING NORTHEAST OUT OF THE CENTRAL GULF OF MEXICO TODAY. A STREAK IS FORECAST TO ACCENTUATE OVER THE MID-ATLANTIC TO 160 KNOTS AND SHOULD CAUSE MAIN ENERGETICS TO LIFT NORTH. HOWEVER...REMNANT UNIDIRECTIONAL SOUTHWEST FLOW SHOWS IMPRESSIVE SPEEDS WELL DOWN INTO THE LOWER LEVELS WITH POTENTIAL FOR 40 KNOTS AT 850MB DURING THE MID-DAY OVER THE SOUTH. WITH ANY HEATING...THIS IS ENOUGH TO MENTION AT LEAST STRONG THUNDERSTORM POTENTIAL FOR CONVECTIVE GUSTS. MORE SO...PRECIPITATION CHANCES WILL BE CATEGORICAL TODAY WITH URBAN / SMALL STREAM FLOODING CONCERNS. TONIGHT...LOOK FOR ELONGATED SURFACE LOW TO TRANSLATE FROM THE GULF TO THE ATLANTIC BY TONIGHT AS SHORTWAVE FINALLY KICKS SYSTEM NORTHEAST. SHARPER LINE OF CLEARING TO ENSUE OVERNIGHT SHUTTING OFF MOST PRECIPITATION CHANCES AFTER 06Z. FRI...THE AXIS OF THE SHORT WAVE TROUGH WILL CROSS THE PENINSULA IN THE MORNING. SOME EARLY MORNING CLOUDS WILL GIVE WAY TO MOSTLY SUNNY SKIES AS A RIDGE BUILDS ACROSS THE EASTERN GULF. NORTHWESTERLY FLOW AROUND THE HIGH WILL USHER IN SOME COOLER AND DRIER AIR WITH HIGH TEMPERATURES RANGING FROM THE UPPER 60S NORTH TO LOWER 70S SOUTH. SAT-MON...SURFACE HIGH PRESSURE WILL GRADUALLY SLIDE EAST OF THE STATE AND INTO THE WESTERN ATLANTIC...PRODUCING VEERING FLOW AND WARMER TEMPERATURES. LOW LEVEL MOISTURE WILL ALSO INCREASE MON...GENERATING SOME ADDITIONAL CLOUDINESS. TUE-WED...LATEST RUN OF THE GFS HAS TRENDED SIGNIFICANTLY FARTHER TO THE SOUTH WITH A SHORT WAVE MOVING ACROSS THE NORTHERN GULF. THE POSITION OF THE SURFACE LOW IS NEARLY IDENTICAL TO THAT OF THE LATEST ECMWF. PRECIPITATION CAN BE EXPECTED AHEAD OF THE FRONTAL BOUNDARY TUE-WED. FAVORABLE POSITION OF THE JET ALSO POINTS TO THE POTENTIAL FOR STRONGER CONVECTION. && .MARINE...AREAS OF LIGHT TO MODERATE RAIN THIS MORNING...BUT DAYTIME CONVECTION WILL INCREASE SHOWER AND THUNDERSTORM ACTIVITY. DEEP CONVECTION SUFFICIENT TO BE CONCERNED WITH STRONG WIND GUSTS AND LOCALLY HIGHER SEAS...ESPECIALLY OVER SOUTH LEGS. AN INCREASE IN SEAS TO 6 FEET TONIGHT AS LOW TRANSLATES TO THE ATLANTIC AND ORGANIZES WHILE MAINTAINING INTO FRIDAY ON BACKSIDE NORTHERLY WINDS. WINDS AND SEAS WILL SUBSIDE OVER THE WEEKEND UNDER THE INFLUENCE OF HIGH PRESSURE. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 54 72 50 / 80 30 0 0 MCO 72 55 74 52 / 80 30 0 0 MLB 73 55 72 52 / 80 30 0 0 VRB 75 58 74 53 / 80 40 0 0 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT-TERM...SHARP LONG-TERM...HIRSCH
Hazardous weather outlook, Mar 17, 6:00 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 600 AM EST THU MAR 17 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 172300- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 600 AM EST THU MAR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT ...THUNDERSTORM IMPACT... A CONTINUED CONCERN EXISTS FOR THE POTENTIAL OF SEVERE STORMS TODAY DUE TO PERSISTENT DYNAMICS ALOFT. HOWEVER...THE THREAT IS NOT AS GREAT AS YESTERDAY...BUT THE WINDS DO REMAIN STRONGER THAN NORMAL AT ALL LEVELS. THEREFORE...THERE IS A MODERATE THREAT FOR DAMAGING WIND GUSTS TO 58 MPH...ESPECIALLY WITH AFTERNOON THUNDERSTORMS OVER THE SOUTHERN FORECAST AREA FROM OSCEOLA AND SOUTH BREVARD COUNTIES...TO MARTIN COUNTY. A VERY LOW...BUT NOTABLE... THREAT FOR LARGE HAIL AND TORNADOES ALSO EXISTS. STORMS WILL MOVE QUICKLY NORTHEAST AT 35 MPH. FREQUENT LIGHTNING WILL ALSO BE A CONCERN WITH THE STRONGER STORMS. ...FLOOD IMPACT... SHOWERS WITH HEAVY RAIN WILL CONTINUE TO STREAM WEST TO EAST ACROSS THE MIDDLE OF THE PENINSULA THIS MORNING WITH 1 TO 2 INCHES OF RAIN ACCUMULATING IN SPOTS. THE HEAVY RAIN WILL BE MOST IMPACTING BETWEEN ORLANDO AND CAPE CANAVERAL...TO LAKE OKEECHOBEE AND STUART DURING THIS TIME. FOR THE REST OF TODAY...THE ATMOSPHERE IS NOW VERY MOIST WITH REOCCURRING RAIN FALLING OVER MANY OF THE SAME PLACES WHERE IT FELL YESTERDAY AND OVERNIGHT. IMPORTANTLY... HEAVY RAIN MAY RESULT WITH LOCAL ACCUMULATIONS OF 3 TO 4 INCHES CAUSING SOME TEMPORARY URBAN AND SMALL STREAM PROBLEMS. AS SUCH... A LOW THREAT FOR FLOODING RAIN IS RECOGNIZED. ...MARINE THUNDERSTORM GUST IMPACT... STRONG THUNDERSTORMS WILL PUSH OFFSHORE LATER THIS MORNING AND THIS AFTERNOON. SINCE STRONG WINDS ALREADY EXIST JUST ABOVE THE SURFACE... THERE IS A MODERATE THREAT FOR THUNDERSTORMS TO PRODUCE 34 KNOTS WIND GUSTS AT THE SURFACE...PROMPTING SPECIAL MARINE WARNINGS. INDIVIDUAL STORM MOTIONS WILL BE OFFSHORE AT 30 KNOTS. ...WATERSPOUT IMPACT... THERE WILL BE A LOW THREAT FOR WATERSPOUTS TODAY...MAINLY FOR THE COASTAL AND INTRACOASTAL WATERS FROM COCOA BEACH TO JUPITER INLET. ...WIND AND SEA IMPACT... AN AREA OF LOW PRESSURE ALONG A FRONTAL BOUNDARY WILL TRACK EASTWARD ACROSS THE COASTAL WATERS TODAY. THE FRONT WILL SLIDE SOUTH OF THE AREA AS THE LOW MOVES FARTHER INTO THE WESTERN ATLANTIC THIS AFTERNOON. SEAS WILL BUILD TO 4 TO 6 FEET WITH CONDITIONS CONSISTENT FOR SMALL CRAFT TO EXERCISE CAUTION BY TONIGHT. .DAYS TWO THROUGH SEVEN... MAIN HAZARDS WILL INVOLVE BEACH AND BOATING CONDITIONS FOR WEEKEND RECREATION. SEAS WILL BE 4 TO 6 FEET THROUGH SATURDAY WITH AN INCREASING CONCERN FOR RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. SHARP
In the hours before
Special weather statement, Mar 17, 8:09 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 809 AM EST THU MAR 17 2005 FLZ058-059-064-171345- MARTIN-OKEECHOBEE-ST. LUCIE- 806 AM EST THU MAR 17 2005 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER LAKE OKEECHOBEE AND QUICKLY APPROACHING SOUTHEAST OKEECHOBEE COUNTY AND WESTERN SECTIONS OF MARTIN AND ST LUCIE COUNTIES... AT 805 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER LAKE OKEECHOBEE... MOVING NORTHEAST NEAR 35 MPH. THE STORM WILL MOVE ON THE NORTHEAST SHORE OF LAKE OKEECHOBEE NEAR THE MARTIN AND OKEECHOBEE COUNTY LINE AND ALSO MOVE INTO SOUTHWESTERN ST LUCIE COUNTY. EXPECT STRONG WIND GUSTS NEAR 45 MPH AS THIS STORM MOVES ONSHORE. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 52
Special weather statement, Mar 17, 8:47 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 847 AM EST THU MAR 17 2005 FLZ058-059-064-171430- MARTIN-OKEECHOBEE-ST. LUCIE- 847 AM EST THU MAR 17 2005 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH APPROACHING OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES... AT 845 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS QUICKLY APPROACHING SOUTHERN OKEECHOBEE COUNTY...MOVING RAPIDLY NORTHEAST AROUND 50 MPH. THE STORM WILL MOVE INTO OKEECHOBEE COUNTY...AND INTO ST LUCIE AND MARTIN COUNTIES. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 52
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:07 PM EST | Special Marine Warning | MLB | 83 min | |
| Mar 17, 8:58 AM EST | Special Marine Warning | MLB | 2 hr | |
| Mar 17, 9:17 AM EST | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.